Michigan, 2017Damaging Wind in Michigan, June 17, 2017
June 17, 2017 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm produced damaging wind gusts estimated at up to 70 mph in southeast Gratiot county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced damaging wind gusts estimated at up to 70 mph in southeast Gratiot county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 17, 2:28 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 17, 2:28 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 PM EDT Sat Jun 17 2017
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 328 PM EDT Sat Jun 17 2017
A cold front will move across Lower Michigan Sunday paving the way
for a few days of much cooler and drier air across the state. We'll
likely see showers and thunderstorms tonight ahead of the front, a
few of which could produce strong winds and torrential rain.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 328 PM EDT Sat Jun 17 2017
Forecast concerns deal with convective trends tonight and Sunday.
Mesoanalysis shows much of the convective inhibition has eroded.
We're sitting on 1500-2000j/kg SBCAPE and Li's near -3c. A ribbon of
higher PWATs exists from Saginaw Bay to Grand Haven...in the area of
the current showers and thunderstorms. We'll likely see an uptick in
convective activity this afternoon and tonight, especially if we can
increase heating as clouds thin from the south.
Low pressure moves northeast toward the cwa and drags a cold front
with it. We could see quite a bit of rain again across the central
cwa. Additionally, shear values near 40kts could result in strong to
perhaps severe storms, especially over the southeast cwa ahead of
the low. These showers and storms will linger into Sunday until the
cold front moves through.
Cooler and drier air will flow over the cwa Monday and monday night
with dewpoints falling back into the lower 50s.
.LONG TERM...(Tuesday through Saturday)
Issued at 328 PM EDT Sat Jun 17 2017
Models have been consistent showing a decent shortwave in the
northwest flow aloft passing through the state on Tuesday. H5 temps
associated with this feature are progged to be near -20C, which
supports the possibility of some hail with any stronger storms at
peak heating.
Consistency also still exists for a dry day on Wednesday with a
brief period of surface ridging. However a returning warm front from
the southwest will bring back the threat of showers and tstms
Wednesday night into Thursday.
Details become sketchy toward the end of the week as GFS/ECMWF
differ on handling of system moving across srn Canada. This system
eventually sends a cold front through the region, but timing and
strength of that front is unclear at this time. The ECMWF looks much
cooler than the GFS next for Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 157 PM EDT Sat Jun 17 2017
Have decided to keep thunder out of the TAFs until after
midnight. Currently most of the shower/tstm activity is passing
north of the TAF sites and once the MCV currently over wrn lwr MI
is east of the area, subsidence in it's wake should limit
convective development.
Coverage of showers and storms is expected to increase later this
evening and continue overnight as the low level jet increases and
the cold front/upr shortwave trough approaches from the west. IFR
or lower conditions may develop if heavier rains set up over the
terminals.
Also, A band of MVFR cigs will likely accompany the cold frontal
passage late tonight/early Sunday morning, impacting any one TAF
site for 3-4 hours. South-southwest sfc winds will be 10-20 knots
today and tonight, shifting westerly Sunday morning.
&&
.MARINE...
Issued at 328 PM EDT Sat Jun 17 2017
No marine issues expected during the next few days. Cooler air will
arrive Sunday night and boost waves heights to 1 to 3 feet by
Monday.
&&
.HYDROLOGY...
Issued at 1202 PM EDT Sat Jun 17 2017
Showers and thunderstorms moved through West Michigan prior to
sunrise...with a swath of one to three inch amounts across
northern portions of Ottawa and Kent counties. The Rogue River at
Rockford rose almost 2 feet in a few hours this morning due to the
runoff from these storms...but has already started to fall.
Satellite shows mesoscale vortex over Chicago...with plenty of
moisture available ahead of this feature. Expect showers and
thunderstorms to develop this afternoon through tonight...and
maintain a southwest to northeast orientation along the axis of
highest precipitable water values. Heavy rainfall will definitely
be possible given the high moisture availability and increased
precipitation efficiency.
Could see quick rises on some of the smaller rivers across the
region through Sunday morning...but above bankfull rises are not
anticipated at this time.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...04
SHORT TERM...04
LONG TERM...Meade
AVIATION...Meade
HYDROLOGY...MWS
MARINE...04
Hazardous weather outlook, Jun 17, 3:13 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
413 AM EDT Sat Jun 17 2017
MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
413 AM EDT Sat Jun 17 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Periodic thunderstorms are likely today with locally heavy rain.
The strongest storms could contain gusty winds and hail. For
tonight, the risk for severe weather will likely be near the
Michigan-Indiana border. Damaging wind gusts and large hail will
be possible along with heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Some scattered thunderstorms are possible at times Monday through
Friday, with the exception of Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight.
LMZ844>849-180815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
413 AM EDT Sat Jun 17 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Periodic thunderstorms are likely today with locally heavy rain.
The strongest storms could contain gusty winds and hail. For
tonight, the risk for severe weather will likely be near and south
of South Haven. Damaging wind gusts and large hail will be
possible along with heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday will be somewhat choppy with 2 to 4 foot waves expected
with westerly winds.
Some scattered thunderstorms are possible at times Monday through
Friday, with the exception of Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight.
Hoving
In the hours before
Local storm report, Jun 17, 2:19 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 1 SSW SPARTA 43.14N 85.72W
06/17/2017 M3.94 INCH KENT MI COCORAHS
APPROXIMATELY A 13 HOUR TOTAL.
&&
CASSpecial weather statement, Jun 17, 3:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
431 PM EDT SAT JUN 17 2017
MIZ052-172100-
Gratiot MI-
431 PM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY...
At 430 PM EDT, Doppler radar was tracking intensifying thunderstorms
along a line extending from near Ithaca to near Maple Rapids.
Movement was to the east at 35 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.
Locations impacted include...
Ashley... Bannister...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy downpours are also occurring with these storms... along with
cloud to ground lightning. Seek shelter from lightning inside a
sturdy structure.
&&
LAT...LON 4312 8463 4329 8454 4329 8437 4312 8437
TIME...MOT...LOC 2029Z 269DEG 31KT 4329 8453 4312 8464
CAS
Thunderstorm Wind, Gratiot
- When
- June 17, 3:40 PM EST to 3:42 PM EST
- Where
- Gratiot County, 2.31 mi NNE of Bannister
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 43.160, -84.410
An isolated severe thunderstorm produced wind damage that included roof damage to a couple of barns, a house and a mobile home. Several trees were also blown down. The damage occurred near the intersection of McClellan and Taft roads east northeast to the county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 17 to 25, 201718 deaths · 1 event
- Excessive Heat in California, June 17 to 23, 201710 deaths · 2 injured · 4 events
- Rip Currents in North Carolina, June 17 to 18, 20172 deaths · 2 events
- Excessive Heat and Heat in California, June 17 to 27, 201717 injured · 5 events
- Wildfire in Utah, June 17 to 30, 2017$2.0 million · 1 event
- Hail in Minnesota, June 17, 2017$200,000 · 1.25 in hail · 1 event
- Flash Flooding in Kentucky, June 17, 2017$100,000 · 2 events
- Hail and Damaging Winds in Kansas, June 17, 2017$30,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 17, 2017$80,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Oklahoma, June 17 to 18, 2017$29,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Iowa, June 17, 2017$23,000 · 3 in hail · 12 events
- Flash Flooding and Flooding in Illinois, June 17 to 18, 20171 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705367.